Introduction: Acute interstitial pneumonitis is an uncommon complication of cytarabine. We report a case of acute interstitial pneumonitis caused by cytarabine with good response to steroid therapy.
Case Presentation: A 50 year old woman was admitted for neutropenic fever 2 weeks after receiving high dose cytarabine at 5.6 grams (3 g/m. sq.) every 12 hours for 3 days for her second consolidation chemotherapy for acute myelogenous leukemia (AML). She had fever and a dry nonproductive cough on admission. She was diagnosed with AML in Dec 1998 and had induction chemotherapy with 95 mg. of daunorubicin and 200 mg. of cytarabine every 24 hours for 3 days. The first consolidation chemotherapy was in Feb. 1999 with high dose cytarabine at 5.6 grams (3 g/m. sq.) every 12 hours for 3 days. On exam, her temperature was 103 [degrees] F, blood pressure 128/84, pulse rate 86/min, respiratory rate 14/min and oxygen saturation was 94% on room air. The lungs were clear to auscultation. Chest X ray was clear. The white blood cell count (WBC) was 300 cells/uL. She was given levofloxacin and gentamicin for empiric antibiotic coverage, blood and platelet transfusions. Four days after admission the WBC rose to 7400 cells/uL., with 58% neutrophils, 6% lymphocytes, 33% monocytes and 1% eosinophils. Her dyspnea and cough worsened and oxygen saturation dropped to 86% on room air. A repeat CXR showed new interstitial infiltrates. A high resolution CAT scan of the chest showed diffuse ground glass infiltrates in both lung fields. Bacterial cultures from the bronchoalveolar lavage were unremarkable. Pneumocystis carinii, fungi, Legionella and acid fast bacilli were not detected in the bronchoalveolar lavage. Fungal and viral cultures were negative. A transbronchial lung biopsy showed intense inflammatory interstitial cellular infiltrates and the presence of reactive type 2 pneumocytes, indicative of a drug-induced reaction. In some areas, the inflammatory cellular reaction extended into the alveolar space. She was started on 3 mg/kg/day of methylprednisolone for drug-induced acute interstitial pneumonitis. Within 72 hours her symptoms improved remarkably and she was weaned off the oxygen. The steroids were tapered over 4 weeks. A repeat CT chest showed resolution of the ground glass infiltrates.
Discussion: The observations in this case suggest that high dose cytarabine can lead to a drug-induced acute interstitial pneumonitis, in the absence of infection and use of other chemotherapeutic agents. This is in contrast to noncardiogenic pulmonary edema, which is a known complication of cytarabine as reported in several studies. The histology seen in this patient differs from previous reports in that there is primarily a cellular inflammatory interstitial process, with extension of the inflammation into the alveoli in some areas. Additionally, a dramatic response to steroids and the fact that her symptoms worsened as her WBC count began to rise imply an immunologic lung injury. It is speculative whether this process is a harbinger of further lung injury that may eventually manifest as noncardiogenic pulmonary edema.
Conclusion: Acute interstitial pneumonitis can occur as a complication of cytarabine and this condition is highly responsive to steroid therapy.
 Haupt et al. Noncardiogenic pulmonary edema complicating cytosine arabinoside therapy of leukemia. The American Journal of Medicine 1981; 70:256-261
 Andersson et al. Fatal pulmonary failure complicating high dose cytosine arabinoside therapy in acute leukemia. Cancer 1990; 65:1079-1084
 Jehn et al. Noncardiogenic pulmonary edema complicating intermediate and high dose Ara-C for relapsed acute leukemia. Medical Oncology and Tumour Pharmacology 1988; Vol 5. 1.41-47
 Motomura et al. Interstitial pneumonia induced by combination therapy with low dose cytarabine and granulocyte colony-stimulating factor. American Journal of Hematology (letter) 1995; 49(4):364
Poh Hock Leng, MD, B. Murillo, MD, A. Fraire, MD--University of Massachusetts, Worcester, Massachusetts, USA
COPYRIGHT 1999 American College of Chest Physicians
COPYRIGHT 2000 Gale Group